Minnesota, 2004

Tornado in Minnesota, June 12, 2004

June 12, 2004 · NWS FSD · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 12, 2:00 PM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Jun 12, 2:00 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT SAT JUN 12 2004

.DISCUSSION...

EDGE OF MAIN CONVECTN BRUSHING SERN CRNR OF FCST AREA IN NWRN IA
PASSING ON BY BUT SHUD BE FOLLOWED BY MORE SHWRS AND TSTMS NOW DVLPG
TO THE SW. STILL THINK THESE MAY DVLP A LTL FRTHR WWD WITH TIME AND
THEREFORE MAY COME A LTL FRTHR N AND PACK A LTL MORE PUNCH. WILL GO
SCT TSTMS SERN CRNR OF AREA FOR TNGT. FRTHR W AND N...TSTMS WILL BE
HARD TO COME BY AT FIRST BUT WILL STICK SOME ISOLD IN FOR STG HEATG
AND SLWLY INCRG MOISTR. EXPCT BETTER CHC TO COME LATR TNGT AS APPCHG
IMPLS AND BETTER INSTBLTY SET UP A CHC FOR ELEVATED TSTMS OVER AREA.
THIS THREAT SHUD CONT OVER AREA THRU SUN AS SYS AND SFC TROF POKE
SLWLY EWD OVER AREA. WILL LINGER INTO SUN EVE SE.

SUBSDNCE AND SOME SFC RDGNG SHUD KEEP FCST AREA DRY SUN NGT AND MON.
MODELS IN BETETR AGREEMNT TDA ON SYS APPCHG FOR MON NGT AND TUE.
MAIN PRBLM OF COURSE WAS THE TIMING. WILL GO CHC TSTMS FOR MON NGT
AND TUE...WINDING DOWN IN THE SE TUE EVE.

WITH ABV MENTND BETTER AGREEMNT AND CONSISTENCY IN MODELS A FEW DAYS
AHD...NOW LOOKS LIKE WE SHUD GO W/O PCPN MENTN FOR EXTNDED PD WED
THRU SAT. SOME MODELS MAY BE OVERDOING MILD NWRLY FLO AND UPR TROF
OVER GRTLKS...BUT LOOKS LIKE A GNLY DRY PATTER SO WILL TAKE OUT ERYR
MENTND PCPN FOR WED NGT AND THU.

NOT REALLY A WHOLE LOT TO SAY ABOUT TEMPS. READINGS SHUD STAY MILD
TO MDTLY WARM IN A FAIRLY NARROW DAY TO DAY RANGE FOR THE NEXT WEEK.
HIGHS SHUD BE IN THE MID 70S TO MID 80S.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 12, 10:42 AM CST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 AM CDT SAT JUN 12 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1142 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
TWO AREAS OF THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE TODAY. THE
FIRST IS OVER NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA THIS
AFTERNOON. A WARM FRONT WILL LIFT NORTH INTO EASTERN NEBRASKA AND
WESTERN IOWA. THIS WILL BRING INCREASINGLY UNSTABLE AIR BACK TO
THE AREA...WITH SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP AS
THIS MOISTURE RETURNS TO THE AREA. SEVERE STORMS ARE POSSIBLE
WITH THIS ACTIVITY...WITH THE MAIN THREAT LARGE HAIL...POSSIBLY
AS LARGE AS GOLF BALLS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE
SOUTH AND EAST OF A SIOUX CITY TO STORM LAKE LINE AS THE SURFACE
WARM FRONT LIFTS NORTH.

THE SECOND AREA OF POSSIBLE THUNDERSTORM DEVELOPMENT WILL OCCUR
BY LATE THIS AFTERNOON AS A COLD FRONT MOVES INTO CENTRAL SOUTH
DAKOTA. LOW LEVEL MOISTURE WILL BE LIMITED IN THIS AREA...AND
THUS THE INSTABILITY WILL ALSO BE LIMITED. NEVERTHELESS...THE
DEGREE OF SHEAR IN THE ATMOSPHERE SHOULD ALLOW FOR ISOLATED
SEVERE WEATHER FROM LATE THIS AFTERNOON INTO THE EARLY EVENING
HOURS. LARGE HAIL TO THE SIZE OF NICKELS AND DAMAGING WINDS TO 60
MPH ARE THE MAIN SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY SOUTH
AND EAST OF A LINE FROM YANKTON TO SIOUX FALLS TO SLAYTON. A COLD
FRONT WILL MOVE SOUTHEAST ACROSS THE REGION DURING THE DAY ON
SUNDAY. THE ATMOSPHERE ALONG AND AHEAD OF THE COLD FRONT IS ONCE
AGAIN EXPECTED TO BECOME UNSTABLE DURING THE LATE MORNING AND
AFTERNOON HOURS. THUNDERSTORMS MAY DEVELOP BY LATE MORNING ALONG
THE COLD FRONT AND MOVE SOUTHEAST THROUGH THE AFTERNOON. DAMAGING
WINDS WILL BE THE MAIN THREAT FROM THESE STORMS...ALTHOUGH
ISOLATED LARGE HAIL WILL ALSO BE POSSIBLE.

THERE WILL ALSO BE A NUMBER OF THUNDERSTORM CHANCES FROM MONDAY
THROUGH WEDNESDAY. AT THIS TIME THE SEVERE WEATHER THREAT FROM
THESE STORMS IS UNCERTAIN...AND WILL BE BETTER DEFINED IN LATER
OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Special weather statement, Jun 12, 5:13 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT SAT JUN 12 2004

IAZ021-022-031-032-NEZ013-014-122330-
BUENA VISTA IA-CHEROKEE IA-DAKOTA NE-DIXON NE-IDA IA-WOODBURY IA-
613 PM CDT SAT JUN 12 2004

...TORNADO WATCH CANCELLED FOR PARTS OF NORTHEAST NEBRASKA AND
NORTHWEST IOWA...

TORNADO WATCH NUMBER 446 HAS BEEN CANCELLED FOR DAKOTA AND DIXON
COUNTY IN NORTHEAST NEBRASKA...AND FOR WOODBURY...IDA...CHEROKEE
AND BUENA VISTA COUNTIES IN NORTHWEST IOWA.

The radar

The Sioux Falls radar (KFSD), 115 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lincoln

When
June 12, 7:45 PM CST to 7:50 PM CST
Where
Lincoln County, 8 mi N of Wilno
Rating
F1
Path length
1.5 mi
Path width
100 yd
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
44.617, -96.667

A tornado destroyed a barn, machine shed, and several outbuildings on two farms. The tornado blew the roof off a hoop barn and caused a tarp covering the barn to fall on hogs inside, suffocating several of them. Two sprayers, three tractors, and other equipment in the machine shed were damaged. The tornado also damaged trees and crops.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyThe tornado archive for Minnesota, 2004Warnings in Minnesota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409819.